Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 445, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 20, 2002, 2:45 PM CDT for Jasper County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2002, 2:45 PM CDT (19:45 UTC)
- Expired
- Aug 20, 2002, 3:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Jasper County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2639 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
724 WUUS54 KJAN 201945 SVRJAN MSC061-202015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 244 PM CDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 315 PM CDT * AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHEAST OF MONTROSE...MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL JASPER COUNTY HAIL...DAMAGING WINDS UP TO 60 MPH AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3222 8928 3200 8925 3201 8891 3224 8895
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:15 AM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 20, 10:15 AM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS ISSUED BY NWS SHREVEPORT LA 1015 AM CDT TUE AUG 20 2002 FORECAST PROBLEM THIS PACKAGE... TEMPERATURES IN THE SHORT TERM RAIN CHANCES THIS WEEKEND NO SIGNIFICANT CHANGES NEEDED TO THE CURRENT ZONES FORECAST. WINDS ARE LIGHT FROM THE NORTH...BUT THE SPEEDS ARE NOT SIGNIFICANT ENOUGH TO WARRANT AN UPDATE OF THE ZONES AT THIS TIME. WILL CONTINUE TO MONITOR FOR ANY CHANGES NEEDED PRIOR TO NEXT ZONE PACKAGE. PRELIMINARY NUMBERS FOLLOW BELOW. FCSTIDS = 10/36 JAN 93 73 93 73 / 20 10 20 20 MEI 93 71 92 72 / 30 20 20 20 .JAN... AR...NONE. LA...NONE. MS...NONE.
In the hours before
Special weather statement, Aug 20, 10:30 AM CDT, 4 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 202000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS ISSUED BY NWS SHREVEPORT LA 1030 AM CDT TUE AUG 20 2002 ...THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE...MAINLY DURING THE AFTERNOON AND EARLY EVENING...ACROSS THE ENTIRE FORECAST AREA. A VERY MOIST AIRMASS REMAINS IN PLACE...COMBINE THAT WITH COOLER TEMPERATURES AND A WEAK DISTURBANCE ALOFT...AND THUNDERSTORMS WILL BE POSSIBLE AS TEMPERATURES REACH THE LOWER 90S. INSTABILITY WILL BE SUFFICIENT ENOUGH TO ALLOW A FEW THUNDERSTORMS TO BECOME SEVERE. THE MOST FAVORABLE LOCATION FOR SEVERE STORMS WILL BE SOUTH OF A LINE FROM JONESVILLE LOUISIANA TO JACKSON TO MERIDIAN MISSISSIPPI. THE STRONGEST STORMS WILL OCCUR BETWEEN 1 AND 7 PM...WITH WIND GUSTS TO 60 MPH BEING THE MAIN CONCERN. THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD NOT BE REQUIRED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, Aug 20, 2:39 PM CDT, 6 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 239 PM CDT TUE AUG 20 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 8 PM TONIGHT ALONG AND SOUTHEAST OF A RAYVILLE TO VICKSBURG TO CANTON TO KOSCIUSKO TO EUPORA LINE. DAMAGING WIND GUSTS TO 70 MPH WILL BE THE MAIN THREAT WITH THESE STORMS. A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE LOWER MISSISSIPPI VALLEY TODAY. A DISTURBANCE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL MOVE SOUTHWEST ACROSS THE AREA...TRIGGERING SCATTERED THUNDERSTORMS. DUE TO THE STRONG INSTABILITY IN PLACE...A FEW OF THESE STORMS MAY BECOME SEVERE OVER PORTIONS OF NORTHEAST LOUISIANA AND MUCH OF SOUTHERN AND EASTERN MISSISSIPPI. THE THUNDERSTORMS SHOULD GRADUALLY DISSIPATE AFTER SUNSET. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNELL...AND HAM RADIO OPERATORS MAY BE NEEDED THIS AFTERNOON AND EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:31 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 29 min |
| Aug 20, 1:54 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 41 min |
| Aug 20, 2:00 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 45 min |
| Aug 20, 2:48 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 42 min |
| Aug 20, 2:52 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 43 min |
| Aug 20, 3:32 PM CDT | Severe Thunderstorm Warning | JAN | Copiah | 43 min |
| Aug 20, 6:56 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 44 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.